Wednesday, February 4, 2015

Study group discussion: Drugs that cause urinary calculi

Which diuretic agent is asociated with development of kidney stones?

Loop diuretics.
Potassium sparing diuretics.

So... Almost all of them?
Nope. Osmotic diuretics don't!

And thiazides are used for treating kidney stones!

Loop diuretics, carbonic anhydrase inhibitors and triamterene (Not all potassium sparing diuretics) are the ones that cause calculi.
Mechanism: Loops and CAI cause metabolic abnormalities.

Why only Triamterene?
The exact mechanism by which Triamterene promotes urinary calculus formation is unclear, although it is hypothesized that precipitation of triamterene and its metabolites provides a scaffold for nucleation and subsequent calculus growth.

Which carbonic anhydrase inhibitor cause renal stones? And what's the mechanism?

Prolonged use of carbonic anhydrase inhibitors may lead to a hyperchloremic metabolic acidosis, in which urinary pH is increased and urinary citrate is decreased.
Acidification of urine prevents calcium and phosphate stones but causes uric acid and cysteine stones. Link: http://medicowesome.blogspot.in/2012/12/acidification-of-urine.html

Speaking of stones, which antiretroviral drug causes nephrolithiasis?

Acyclovir?

I didn't know this. Just Googled and found that they cause crystalluria and obstructive nephropathy as well.

Indinavir was the drug I was asked about in a test.

A summary of drugs that cause stones (Source: ncbi)

Urinary calculi can be induced by a number of medications used to treat a variety of conditions.
Loop diuretics, carbonic anhydrase inhibitors, and abused laxatives can cause metabolic abnormalities that facilitate the formation of stones. Correction of the metabolic abnormality can eliminate or greatly attenuate stone activity

Magnesium trisilicate; ciprofloxacin; sulfa medications; triamterene; ephedrine, alone or in combination with guaifenesin; and indinavir may induce calculi via urinary supersaturation. Eliminating such calculi usually involves discontinuation of the medication or initiation of alternate therapy.

Thanks!

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...